Alert archive / Florida / Severe Thunderstorm Warnings in 1997

Severe Thunderstorm Warning 9, NWS Jacksonville, FL

March 21, 1997Saint Johns County, Florida

NWS Jacksonville, FL issued this severe thunderstorm warning at Mar 21, 1997, 3:34 PM EST for Saint Johns County, Florida. It was in force for 56 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Mar 21, 1997, 3:34 PM EST (20:34 UTC)
Expired
Mar 21, 1997, 4:30 PM EST
In force
56 min
Issued by
NWS Jacksonville, FL
Area
Whole counties

County Saint Johns County, FL

The radar

The Jacksonville radar (KJAX), 70 km from the middle of the area, began a volume at 20:34 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Jacksonville, FL (KJAX), launched 12:00Z, 8.6 hours before the alert went out and 71 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Jacksonville, FL at 12:00Z on 1997-03-21Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 97 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Jacksonville, FL at 12:00Z on 1997-03-21The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 41 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
97 J/kg
Mixed-layer CIN
-41 J/kg
Mixed-layer LCL
647 m above ground
0-6 km bulk shear
36 kt
0-1 km storm-relative helicity
41 m²/s²
0-3 km storm-relative helicity
140 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.2

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KJAX 212038 RRA
SVRJAX
FLC109-212130-
 
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE JACKSONVILLE FL
334 PM EST FRI MAR 21 1997
 
THE NATIONAL WEATHER SERVICE IN JACKSONVILLE HAS ISSUED A
SEVERE THUNDERSTORM WARNING EFFECTIVE UNTIL  430 PM EST
FOR PERSONS IN THE FOLLOWING LOCATIONS...
 
IN NORTH FLORIDA
 
   ...ST. JOHNS COUNTY
 
AND THE ADJOINING COASTAL WATERS.
 
AT 335 PM EST NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE
THUNDERSTORM IN ST JOHNS COUNTY SOUTHEAST OF HASTINGS DRIFTING SLOWLY
ACROSS THE SOUTHERN PART OF THE COUNTY. THE MAIN THREAT WITH THIS STORM
WILL BE LARGE HAIL.
 
REMEMBER SEVERE THUNDERSTORMS CAN AND OCCASIONALLY DO PRODUCE
TORNADOES WITH LITTLE OR NO ADVANCE WARNING.  REMAIN CALM BUT BE ALERT TRAPIDLY CHANGING WEATHER CONDITIONS.
 
SANTOS/WELSH

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jacksonville, FL wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 21, 2:46 PM EST, 48 minutes earlier.

Area forecast discussion, Mar 21, 2:46 PM EST, 48 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE JACKSONVILLE FL
245 PM EST FRI MAR 21 1997

LATEST ADAP STREAMLINE ANALYSIS SHOWING SFC LOW NEAR GNV.
TSMS FIRING UP AROUND EAST QUAD OF LOW WITH STRONGEST ACVTY
NEAR JAX AND IN OFFSHORE WATERS. ACTVY BEGINNING TO MOVE
INTO SE GA. SATELLITE SHOWING UPPER LOW IN GULF WNW OF TPA
MVG EAST. CONVECTION BEGINNING TO POP UP AROUND UPPER LOW
AND MAIN CONCERN FOR THIS EVE WILL BE TSMS DEVELOPING IN
CNTL FL AND MOVG NE ACROSS SE PART OF CWA THIS EVE. WITH COLDER
AND DRIER AIR ALOFT MVG IN A FEW OF THE STMS MAY BE SEVERE
ESP SE PART OF CWA S OF LINE FROM GNV TO SGJ. WITH MODELS MVG
UPPER LOW TO CNTL FL AT 00Z AND SFC LO OFF NE FL COAST (AVN MODEL)
WILL KEEP CHC POPS IN FIRST PERIOD JAX AND SSI. DRIER AIR MVG
IN WITH CLEARING SKIES BY EARLY SAT.

PRELIM
SSI BB 058/080 049/065 048 08300
JAX BB 058/080 049/067 049 08300
GNV BB 058/081 050/068 049 08200

PETERSON

In the hours before

Special weather statement, Mar 21, 10:40 AM EST, 4 hours 54 minutes before
FLZ020>025-030>033-035>038-040-501-GAZ132>136-149>154-162>166-
501-501-212345-

HAZARDOUS WEATHER OUTLOOK UPDATE FOR NORTH FLORIDA
NATIONAL WEATHER SERVICE JACKSONVILLE FL
1040 AM EST FRI MAR 21 1997

...SLIGHT CHANCE OF SEVERE WEATHER THIS AFTERNOON IN NORTH
FLORIDA...SEVERE WEATHER UNLIKELY IN GEORGIA...

THE DEVELOPING LOW PRESSSURE SYSTEM CURRENTLY IN THE GULF OFF THE
WEST COAST OF FLORIDA WILL MOVE INTO THE SUWANNEE VALLEY PORTION OF
NORTH FLORIDA AND BRING A SLIGHT RISK OF SEVERE WEATHER AS IT MOVES
EASTWARD ACROSS THE STATE THIS AFTERNOON.

AS THIS SYSTEM APPROACHES THE COAST...CLEARING SKIES WILL PROVIDE
AN OPPORTUNITY FOR INCREASED SOLAR HEATING AND DESTABILIZATION.
WHEN COMBINED WITH AN UPPER LEVEL COLD POOL MOVING OVER NORTH AND
CENTRAL FLORIDA AS WELL AS INCREASED SOUTHERLY WINDS AS THE LOW
APPROACHES...THIS WILL GENERATE A SHORT LIVED THREAT OF SEVERE
WEATHER THIS AFTERNOON WITH MAXIMUM THREAT SOUTH OF A LINE FROM
GAINESVILLE TO ST. AUGUSTINE AFTER 2 PM.

THE PRIMARY SEVERE WEATHER THREATS WILL BE STRAIGHT LINE WINDS AND
LARGE HAIL DUE TO THE COLD POOL ALOFT...TORNADO GENERATION IS
POSSIBLE PRIMARILY IN THE EASTERN HALF OF THE AREA AS THE ATLANTIC
SOUTHEASTERLY WINDS INTERACT WITH ANY STRONG TO SEVERE STORMS THAT
PENETRATE THAT FAR INLAND.

SPOTTER ACTIVATION MAY BE REQUIRED THIS AFTERNOON.

WELSH
Special weather statement, Mar 21, 11:01 AM EST, 4 hours 33 minutes before
FLZ020>025-030>033-035>038-040-501-GAZ132>136-149>154-162>166-
501-501-212345-

HAZARDOUS WEATHER OUTLOOK UPDATE FOR NORTH FLORIDA
NATIONAL WEATHER SERVICE JACKSONVILLE FL
1040 AM EST FRI MAR 21 1997

...SLIGHT CHANCE OF SEVERE WEATHER THIS AFTERNOON IN NORTH
FLORIDA...SEVERE WEATHER UNLIKELY IN GEORGIA...

THE DEVELOPING LOW PRESSSURE SYSTEM CURRENTLY IN THE GULF OFF THE
WEST COAST OF FLORIDA WILL MOVE INTO THE SUWANNEE VALLEY PORTION OF
NORTH FLORIDA AND BRING A SLIGHT RISK OF SEVERE WEATHER AS IT MOVES
EASTWARD ACROSS THE STATE THIS AFTERNOON.

AS THIS SYSTEM APPROACHES THE COAST...CLEARING SKIES WILL PROVIDE
AN OPPORTUNITY FOR INCREASED SOLAR HEATING AND DESTABILIZATION.
WHEN COMBINED WITH AN UPPER LEVEL COLD POOL MOVING OVER NORTH AND
CENTRAL FLORIDA AS WELL AS INCREASED SOUTHERLY WINDS AS THE LOW
APPROACHES...THIS WILL GENERATE A SHORT LIVED THREAT OF SEVERE
WEATHER THIS AFTERNOON WITH MAXIMUM THREAT SOUTH OF A LINE FROM
GAINESVILLE TO ST. AUGUSTINE AFTER 2 PM.

THE PRIMARY SEVERE WEATHER THREATS WILL BE STRAIGHT LINE WINDS AND
LARGE HAIL DUE TO THE COLD POOL ALOFT...TORNADO GENERATION IS
POSSIBLE PRIMARILY IN THE EASTERN HALF OF THE AREA AS THE ATLANTIC
SOUTHEASTERLY WINDS INTERACT WITH ANY STRONG TO SEVERE STORMS THAT
PENETRATE THAT FAR INLAND.

SPOTTER ACTIVATION MAY BE REQUIRED THIS AFTERNOON.

WELSH

The office that day

Everything else NWS Jacksonville, FL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 21, 3:44 PM ESTSevere Thunderstorm WarningJAXFlagler61 min

Nearby

Severe Thunderstorm Warnings in Florida, 1997Every severe thunderstorm warning in 1997

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.